This site is intended for health professionals only


GPs warned over opioid cardiovascular risk in older patients



By Christian Duffin

Medium-term use of codeine use is associated with a substantially increased risk of cardiovascular events and a greater than two-fold additional risk of all-cause mortality in older adults, according to a large US study.

Researchers compared the risks of five opioids at doses of comparative analgesic efficacy prescribed for non-malignant pain among a cohort of 6,275 patients with an average age of 79 who were matched to controls with similar baseline characteristics.

The researchers found that the risk of cardiovascular events was similar across opioid groups 30 days after initiation, but was elevated for codeine after 180 days of exposure, when compared with the reference, hydrocodone.

Patients who were prescribed codeine for six months had a 62% higher risk of a cardiovascular event compared with hydrocodone, and the risk of all-cause mortality in patients prescribed codeine was 2.05 times higher after 30 days compared with hydrocodone. There was no difference in the risk of gastrointestinal safety events across opioid groups.

The trial is one of the first large-scale studies of this nature in to the risks of opioid use, and challenges the widely held view that the safety profiles of the five most common opioids for non-cancerous pain in older adults are broadly the same.

The researchers called for further research, and said it should ‘prompt caution’ amongst GPs, because codeine is often prescribed as a stopgap painkiller between non-opioids and more potent opioid analgesics.

Lead researcher Dr Daniel Solomon, an associate professor of medicine from Harvard Medical School, said: ‘The risks were substantial and translated into numbers needed to treat that would be considered clinically significant. Our findings regarding cardiovascular risk were surprising and require validation in other data sets.’

In an accompanying editorial, Dr Patrick O’Connor, a professor in general medicine at the University School of Medicine, New Haven, advised GPs: ‘If you do use opioids for elderly people make sure they are indicated, and then patients need to be monitored closely, and they should be used for the shortest duration possible.’

Dr John Dickson, a GP from Redcar, Cleveland, with a special interest in musculoskeletal conditions said GPs had to make a choice between using opioids and non-steroidal medicines following discussions with patients about side-effects. He predicted that the use of non-steroidals in preference to codeine would increase as a result of the study.

He added: ‘I personally do not like using opioids for elderly patients. There are awful side effects such as confusion and constipation. If you use them you need to be very careful – it is easy to overdose, especially among older people. You need to use small doses and increase them slowly.’

The US Food and Drug Administration recently removed one opioid, propoxythene, from the US market, because of cardiac arrhythmia risk. An MHRA spokesperson said: ‘The MHRA continuously assesses the safety of medicines and reviews all sources of information, which includes published studies such as these, and will take action where appropriate to safeguard public health.’

Arch Intern Med. 2010;170(22):1968-1978

GPs warned over CV risks of opioids in older patients Cardiovascular events after 180 days of use

Hydrocodone Reference
Codeine 1.62
Oxycodone 1.28
Propxyphene 1.25
Tramadol 1.10 (NS)

Arch Intern Med. 2010;170(22):1968-1978